secondary hypoadrenalism

Shane2150

Junior Mint
10+ Year Member
Jul 21, 2006
42
0
  1. Attending Physician
    According to my second-year textbook, "when prolonged CS treatment is stopped, the adrenal is atrophic and unresponsive and the pt is at risk for acute adrenal insufficiency. The pituitary may not be able to secrete normal amounts of ACTH for as long as a month..." So it sounds like it is a problem with both ACTH production and the adrenal's ability to respond to it.

    Hope this helps
     

    sophiejane

    Exhausted
    Moderator Emeritus
    7+ Year Member
    15+ Year Member
    Sep 18, 2003
    2,778
    9
    Waco, TX
    1. Resident [Any Field]
      Shane2150 said:
      According to my second-year textbook, "when prolonged CS treatment is stopped, the adrenal is atrophic and unresponsive and the pt is at risk for acute adrenal insufficiency. The pituitary may not be able to secrete normal amounts of ACTH for as long as a month..." So it sounds like it is a problem with both ACTH production and the adrenal's ability to respond to it.

      Hope this helps


      When all else fails...go back to basic science. :) That's why I never sold those 2nd year books...
       
      About the Ads

      ucbdancn00

      Senior Member
      7+ Year Member
      15+ Year Member
      Jul 14, 2002
      263
      2
      41
      Philadelphia, PA
        Jimmy1 said:
        I should probably add that I'm talking about inducing hypoadrenalism by stopping long-term corticosteroid treatment.


        just to add some other things that people have said and to help clarify if necessary

        corticosteroids---> inhibit ACTH---> shut down of endogenous steroid production...

        then when you stop the iatrogenic steroids...the adrenal isn't making anymore and there's none more circulating around---> acute adrenal insufficiency

        i think there's a pneumonic that "one week of steroids, requires one month of tapering" or something like that..

        hope this helps

        ucb
         

        BlackNDecker

        Paid da cost 2 be da bo$$
        10+ Year Member
        7+ Year Member
        Jun 8, 2005
        764
        4
        Pole Position
        www.swolehead.com
          Shane2150 is correct.

          Long term steroid usage (actual duration not specified by OP) would result in adrenal atrophy. From this perspective, all the ACTH in the world wouldn't result in significant endogenous cortisol production...a la "ACTH resistance." I believe the preferred term is adrenal atrophy.

          On the other hand, if the treatment regimen was short (albeit long enough to suppress Pituitary ACTH) then the hypoadrenalism would be secondary to decreased pituitary ACTH production.

          The key here is how long the steroid treatment is...
           

          sponch

          Senior Member
          7+ Year Member
          15+ Year Member
          Dec 24, 2002
          291
          2
          Palo Alto, CA
            Shane is right on both counts. Long term glucocorticoid therapy causes both atrophy of the adrenal gland AND suppression of the HPA axis, both of which require considerable time to reestablish homeostasis. Thus, even if you have minimal adrenal atrophy, you would still have hypoadrenalism due to insufficient levels of corticotropin.
             
            This thread is more than 15 years old.

            Your message may be considered spam for the following reasons:

            1. Your new thread title is very short, and likely is unhelpful.
            2. Your reply is very short and likely does not add anything to the thread.
            3. Your reply is very long and likely does not add anything to the thread.
            4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
            5. Your message is mostly quotes or spoilers.
            6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
            7. This thread is locked.